New York, 2004

Flash Flooding and Hail in New York, May 22 to 23, 2004

May 22 to 23, 2004 · NWS BUF · 14 events in 10 counties and zones

25" in diameter and wind gusts measured to 61 mph. The slow moving thunderstorms also produced torrential rains that resulted in road closures and basement flooding.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$238,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that developed along a nearly stationary front produced hail up to 1.25" in diameter and wind gusts measured to 61 mph. The slow moving thunderstorms also produced torrential rains that resulted in road closures and basement flooding. Lightning started homes on fire on Freund Street in Buffalo and Truesdell Road in Warsaw.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 1:34 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, May 22, 1:34 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
234 PM EDT SAT MAY 22 2004

18Z SURFACE ANALYSIS SHOWING WARM FRONT HAS LIFTED TO NEAR A
BINGHAMTON TO BUFFALO LINE. AIR MASS SOUTH OF THE BOUNDARY HAS
BECOME MARGINALLY UNSTABLE WITH INCREASED HEATING. LAPS DATA SHOWING
CAPES TO 1500 J/KG. STRONG MOISTURE AND INSTABILITY ADVECTION WILL
CONTINUE ACROSS THIS AREA THROUGH 00Z AND EVEN WORK FARTHER TO THE
NORTH AS WARM FRONT CONTINUES TO SLIDE NORTH. FRONT PROBABLY NOT
GETTING MUCH FARTHER NORTH THAN A ROCHESTER TO SYRACUSE LINE BEFORE
00Z.

CONVECTION BEGINNING TO DEVELOP ALONG LAKE BREEZE BOUNDARY OVER
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. THIS ACTIVITY WILL LIKELY
DEVELOP NORTHWARD INTO THE BETWEEN 19 AND 23Z. SHEAR PROFILES WOULD
SUGGEST THE POTENTIAL FOR ORGANIZED SEVERE WEATHER LATER IN THE
AFTERNOON AND EARLY THIS EVENING...ESPECIALLY WITH APPROACH OF UPPER
SHORT WAVE.

MODELS CONTINUING TO SUGGEST FRONTAL BOUNDARY WILL MEANDER ACROSS
THE AREA THROUGH SUNDAY NIGHT...BEFORE SHIFTING EAST OF THE AREA
LATER IN THE DAY ON MONDAY. MODELS IN CLOSE AGREEMENT SUGGESTING
DEVELOPING CONVECTION ACROSS ILLINOIS...INDIANA AND LOWER MICHIGAN
WILL WORK EASTWARD ACROSS THE AREA LATE TONIGHT THROUGH SUNDAY
MORNING.

FRONT APPEARS TO HANG ACROSS THE NORTH COUNTRY SUNDAY KEEPING THE
BEST THREAT FOR CONVECTION IN ACROSS THAT AREA...WHILE THE REST OF
THE AREA WILL BE IN THE WARM SECTOR GIVING A THREAT FOR THE
POTENTIAL FOR SEVERE WEATHER IF THE ATMOSPHERE CAN DESTABILIZE
ENOUGH.

MODELS IN AGREEMENT THAT FRONT WILL PUSH EAST OF THE AREA BY MONDAY
AFTERNOON WITH A DRYING TREND...BEFORE NEXT COLD FRONT CROSSES LATE
IN THE DAY TUESDAY.

AVIATION DISCUSSION...

CIGS EXPECTED TO BE QUITE VARIABLE ACROSS THE REGION AS SURFACE
FRONT WILL LINGER AND OSCILLATE NORTH AND SOUTH ACROSS THE AREA
DURING THE NEXT 24 TO 36 HOURS. CONDITIONS GENERALLY EXPECTED TO
REMAIN MVFR THROUGHOUT THE PERIOD AS A SERIES OF CONVECTIVE CLUSTERS
MOVE FROM WEST TO EAST TODAY AND TONIGHT. AREA CONTINUES TO REMAIN
IN SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS AND ISOLATED WIND GUSTS
OF 30-40KTS ARE POSSIBLE WITH THE THUNDERSTORMS LATE THIS
AFTERNOON/EARLY TONIGHT.

.BUF...NONE

PUBLIC...TMA
AVIATION...WCH
Hazardous weather outlook, May 22, 3:58 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
458 AM EDT SAT MAY 22 2004

NYZ001>008-010>014-019>021-085-221055-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
458 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

JJP

The radar

The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 3 hail, 2 lightning. Local standard time, as filed.

Hail, Wyoming

When
May 22, 5:25 PM EST
Where
Wyoming County, Castile
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -78.050

Hail, Livingston

When
May 22, 5:35 PM EST
Where
Livingston County, Dansville
Measured
1.25 in hail
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.567, -77.700

Hail, Genesee

When
May 22, 6:35 PM EST
Where
Genesee County, Darien
Measured
0.75 in hail
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
42.900, -78.367

Lightning, Wyoming

When
May 22, 7:43 PM EST
Where
Wyoming County, Warsaw
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ontario

When
May 22, 8:35 PM EST
Where
Ontario County, Canandaigua
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -77.283

Lightning, Erie

When
May 22, 9:00 PM EST
Where
Erie County, Buffalo
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Thunderstorm Wind, Genesee

When
May 22, 9:25 PM EST
Where
Genesee County, Le Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -78.000

Thunderstorm Wind, Monroe

When
May 22, 9:30 PM EST
Where
Monroe County, Spencerport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
43.200, -77.817

Thunderstorm Wind, Livingston

When
May 22, 9:40 PM EST
Where
Livingston County, Dansville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -77.700

Thunderstorm Wind, Cayuga

When
May 22, 10:18 PM EST
Where
Cayuga County, Port Byron
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.033, -76.633

Flash Flood, Ontario

When
May 22, 10:30 PM EST to May 23, 12:30 AM EST
Where
Ontario County, Naples
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Flash Flood, Allegany

When
May 23, 12:30 AM EST to 2:30 AM EST
Where
Allegany County, Cuba
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Flash Flood, Cattaraugus

When
May 23, 5:15 AM EST to 7:00 AM EST
Where
Cattaraugus County, Randolph
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Flash Flood, Chautauqua

When
May 23, 6:00 AM EST to 8:30 AM EST
Where
Chautauqua County, Dunkirk
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401311, 5401312, 5401313, 5401377, 5401314, 5401376, 5401315, 5401369, 5401370, 5401371, 5401372, 5401373, 5401374, 5401375.